Alert archive / Louisiana / Tornado Warnings in 2003

Tornado Warning 24, NWS Shreveport, LA

May 13, 2003Webster Parish, Louisiana

NWS Shreveport, LA issued this tornado warning at May 13, 2003, 9:34 PM CDT for Webster Parish, Louisiana. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 13, 2003, 9:34 PM CDT (02:34 UTC)
Expired
May 13, 2003, 10:00 PM CDT
In force
26 min
Issued by
NWS Shreveport, LA
Area
Counties, with a storm outline in the text

County Webster Parish, LA

The radar

The Shreveport radar (KSHV), 77 km from the middle of the area, began a volume at 02:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 13, 8:30 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 2.6 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2003-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2326 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2003-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 142 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2326 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
1006 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
142 m²/s²
0-3 km storm-relative helicity
401 m²/s²
Significant tornado parameter
3.2
Supercell composite
18.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

620 
WFUS54 KSHV 140234
TORSHV
LAC119-140300-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
932 PM CDT TUE MAY 13 2003

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* TORNADO WARNING FOR...
  WEBSTER PARISH IN NORTHWEST LOUISIANA

* UNTIL 1000 PM CDT

* AT 932 PM CDT...THE SHREVEPORT NATIONAL WEATHER SERVICE DOPPLER
  RADAR INDICATED A THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 8
  MILES NORTH OF SHONGALOO...MOVING SOUTHEAST AT 35 MPH.

* THE TORNADO IS EXPECTED TO BE...
  3 MILES NORTHEAST OF SHONGALOO AT 940 PM CDT

DURING A TORNADO...SEEK SHELTER IN AN INTERIOR HALLWAY OR ROOM...ON
THE LOWEST FLOOR OF YOUR HOME...OR BUSINESS. STAY AWAY FROM WINDOWS.

REPEATING...THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WARNING
FOR...
  WEBSTER PARISH IN NORTHWEST LOUISIANA
UNTIL 1000 PM CDT.

LAT...LON 3302 9324 3280 9325 3302 9341

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this tornado warning went out at May 13, 9:00 PM CDT, 34 minutes earlier.

Area forecast discussion, May 13, 9:00 PM CDT, 34 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SHREVEPORT LA
900 PM CDT TUE MAY 13 2003

UPDATED TO INCLUDE WATCH #364 FOR PORTIONS OF NORTHEAST TEXAS AND ALL
OF NORTHWEST LOUISIANA. UPPED POPS IN THESE AREAS TO ACCOMMODATE SEVERE
THUNDERSTORM POTENTIAL.

UPDATED ZONES ALREADY OUT...13.

.SHV...NONE.
Hazardous weather outlook, May 13, 12:00 PM CDT, 9 hours 34 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-141100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CDT TUE MAY 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...NORTHEAST
TEXAS...SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
THERE IS A SLIGHT CHANCE OF SEVERE WEATHER TONIGHT...GENERALLY NORTH
OF INTERSTATE 20. THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER CENTRAL
OKLAHOMA INTO NORTH TEXAS LATE THIS AFTERNOON OR EVENING AND MOVE
SOUTHEAST INTO THE FOUR STATE REGION TONIGHT. A FEW OF THE STORMS
COULD PRODUCE LARGE HAIL AND DAMAGING WIND. WEAK LOW-LEVEL SHEAR
WILL KEEP THE TORNADO THREAT LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...THERE IS A
SLIGHT CHANCE OF SEVERE THUNDERSTORMS WEDNESDAY AND THURSDAY.
OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND STORM
SPOTTERS MAY BE NEEDED TONIGHT INTO EARLY WEDNESDAY.

In the hours before

Local storm report, May 13, 8:35 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
835 PM CDT TUE MAY 13 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0730 PM    4 E DEQUEEN               AR   0.75 INCH HAIL
05/13/03   SEVIER                         REPORT FROM LAW
                                          ENFORCEMENT.

0735 PM    2 W DIERKS                AR   2.75 INCH HAIL
05/13/03   HOWARD                         BASEBALL SIZED HAIL
                                          BREAKING OUT AUTOMOBILE
                                          WINDOWS. REPORT FROM
                                          LAW ENFORCEMENT.

0735 PM    DIERKS                    AR   0.75 INCH HAIL
05/13/03   HOWARD                         REPORT FROM LAW
                                          ENFORCEMENT.

0745 PM    1 E LOCKESBURG            AR   1.25 INCH HAIL
05/13/03   SEVIER                         REPORT FROM LAW
                                          ENFORCEMENT ON
                                          PROVO RD.

0748 PM    7 W NASHVILLE             AR   2.75 INCH HAIL
05/13/03   HOWARD                         BASEBALL SIZED HAIL
                                          BREAKING OUT AUTOMOBILE
                                          WINDOWS. REPORT FROM
                                          LAW ENFORCEMENT.

0755 PM    1 W MINERAL SPRINGS       AR   2.75 INCH HAIL
05/13/03   HOWARD                         BASEBALL SIZED HAIL
                                          BREAKING OUT AUTOMOBILE
                                          WINDOWS. REPORT FROM
                                          LAW ENFORCEMENT.

6

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 9:44 PM CDTTornado WarningSHVClaiborne61 min
May 13, 9:48 PM CDTSevere Thunderstorm WarningSHVCaddo42 min
May 13, 10:05 PM CDTTornado WarningSHVCaddo40 min
May 13, 10:20 PM CDTSevere Thunderstorm WarningSHVWebster40 min
May 13, 10:24 PM CDTSevere Thunderstorm WarningSHVUnion51 min
May 13, 10:35 PM CDTSevere Thunderstorm WarningSHVBienville, Lincoln55 min
May 13, 10:44 PM CDTSevere Thunderstorm WarningSHVBossier, Caddo, Claiborne61 min
May 13, 11:08 PM CDTTornado WarningSHVBossier, Caddo52 min
May 13, 11:08 PM CDTTornado WarningSHVBienville67 min
May 13, 11:11 PM CDTSevere Thunderstorm WarningSHVJackson64 min
May 13, 11:19 PM CDTTornado WarningSHVJackson56 min
May 13, 11:28 PM CDTSevere Thunderstorm WarningSHVWebster62 min
May 13, 11:48 PM CDTSevere Thunderstorm WarningSHVBienville57 min
May 14, 12:00 AM CDTTornado WarningSHVCaddo, De Soto, Red River60 min
May 14, 6:02 PM CDTSevere Thunderstorm WarningSHVClaiborne, Webster58 min

Nearby

Tornado Warnings in Louisiana, 2003Every tornado warning in 2003Tornadoes in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.